Anticoagulation UK
2,389 members875 posts

Introduction and Hi

Introduction and Hi

Hi, just turned 72 in July.

On my return from our normal stay in France at the beginning of August I experienced a pain in my abdomen which spread to the left side of my chest that resulted in me spending a few days in hospital. The final diagnosis was Pneumonia with a Pulmonary Embolism on my lung. My ECG also showed I had Atrial Fibrillation. As a result I was given antibiotics to treat the Pneumonia and put on Rivaroxaban (Anticoagulation) drugs to combat the risk of further embolisms. Since then I have also experience some shortage of breath and some pain/discomfort in my chest on walking briskly or stenos activity. This has been initially diagnosed as Angina. I am now awaiting an Angiogram to examine whether I do have some hardening or narrowing of my arteries. I have been on Statins since I was 60 for high cholesterol which I had previously controlled by diet and fitness.

The onset of all this has come on suddenly as I was well fit for my age regularly walking dogs of 8-10 miles a day, regularly dancing including ballroom, latin, salsa and swing (rock and roll). I am also a keen motorcyclist all year including Continental touring. I am now awaiting further tests etc. to determine a complete diagnosis and how this will affect my lifestyle. Currently things are a little on slow down but not completely stopped.

6 Replies
oldestnewest

Hi, it's horrible, isn't it. Rivaroxaban is great, as long as you don't suffer any side-effects - I don't; don't know I'm on it - but the side effects of the clot are horrible! Mine was just 3 months ago, but I'm still walking really slowly, and any attempt at vigorous exercise puts me to bed for 24 hours. Even running for a bus.... Maddening! I normally use trekking poles for long walks, as I can walk faster with them, but discovered these holidays that I now walk to fart for my lungs if I do that! Plus they didn't really like being at 500 metres altitude in the Alps - it is only a couple of years since I was competing in ice dancing at more than twice that altitude without noticing! So frustrating!

Reply

That should read "too fast for my lungs" h the perils of autocorrect!

Reply

Thanks for the reply. I can sympathise with you this may ask be a life changing thing for me. I am now caught in the catch 22 situation of not knowing how much exercise/effort I can put in and that if I don't exercise I will lose my fitness rapidly at my age. I only hope that the appointment for an Angiogram comes through soon so that I can find out if Angina is the major issue and how this can be counteracted. Also I have not been given any update on my last ECG results and whether I still have the Arterial Fibrillation and if so what type and what the consequences are. Apart that is from the need to be on Rivaroxaban for life. I am not aware of any obvious side effects as yet.

Reply

Should be "may be" don't know where the 'ask' came from.

Reply

Hi Abnorm----not sure I can help you much, sorry. I took Rivaroxaban for about 6 months then changed to Apixaban ( take twice daily) as it is acknowledged to be gentler on the stomach amd I suffer from digestive problems. Sorry to hear about your health problems. My husband(68yrs) developed pneumonia out of the blue two years ago and got over it with antibiotics. However, I notice that he gets out of breath more easily nowadays. Glad to see that you are still doing all the things you enjoy. Hope things turn out well for you.

1 like
Reply

the advice re exercise is to listen to your body- I would stick to walking until you have had the angiogram- good news is that if there is anything that needs shifting they can do this easily now- main thing, if it were me, would be to be cautious until you know

Reply

You may also like...